Selective serotonin reuptake inhibitors (SSRIs) learning module - main section

4.8. Hypomania/mania or psychosis

Ecstatic woman

Rare and very rare, but potentially serious adverse effects.

Temporary elevation in mood may occur because the patient feels better again. However, this needs to be distinguished from a sustained disproportionate and inappropriate elevation in mood, which may signify a manic episode.

Factors which increase risk

In undiagnosed bipolar disorder the stimulating effect of SSRIs possibly exposes the bipolar vulnerability. In rare cases, psychotic reactions to SSRIs have occurred.

Risk-reduction measures

When considering a patient for an SSRI, a good medical history should be taken, particularly questioning the patient about: any previous episodes of mania or mania-like features; previous diagnosis of bipolar disorder; and family history of bipolar disorder, other psychotic disorders or manic reactions in response to SSRIs. Those with a history suggestive of bipolar disorder require treatment under specialist guidance.


Occurrence of manic or psychotic symptoms should lead to discontinuation of SSRI treatment and urgent specialist review.

Page 13 of 29

Page last modified: 17 February 2015